Customize your JAMA Network experience by selecting one or more topics from the list below.
Latanoprost is an analog of the prostaglandin dinoprost tromethamine (PGF2-α) that is effective in treating glaucoma in adults,1-4 but increased iris pigmentation has been reported as a novel side effect.1-5 Iris specimens removed at surgery reveal increased intracellular melanin accumulation, rather than increased numbers of melanocytes.2,5 Patients with patches of brown iris on a blue-gray, green, or yellow background appear most susceptible, and no adult patient with light blue or blue-gray irides has been described with increased iris pigmentation.3,4 In the Latanoprost Study Group,4 only 1 patient with blue-gray eyes and slightly brown pigment has shown a color change (N=76).
I describe a 1-year-old child with blue-gray irides with minimal brown pigment who developed increased iris pigmentation after 5 months of treatment with latanoprost.
Report of a Case
A 13-month-old boy initially was seen on September 25, 1997. The child at birth had a port-wine stain covering the right side of the forehead, eyelids, cheek, left eyebrow, upper eyelid, and part of the right arm and right side of the trunk. These lesions had undergone several dermatologic laser treatments. A magnetic resonance imaging scan showed no intracranial vascular abnormalities. The child had been evaluated for the possiblity of glaucoma, and the available hospital medical records showed a maximum intraocular pressure (recorded during general anesthesia for the laser treatments) of 22 mm Hg OD and 19 mm Hg OS. A diagnosis of glaucoma was not made, although a documented myopic shift from −3.5 diopters (D) to −5.5 D OS occurred within 1 month (+0.75 D OD).
Ophthalmic examination showed an alert child with mild right hemifacial hypertrophy. A port-wine stain covered the face as described. Vision was poor fixation and following in the right eye and good fixation and following in the left eye, with definite objection to occlusion in the left eye. A penlight examination showed mild buphthalmos in the right eye without corneal clouding or Haab striae; there was no conjunctival or episcleral vascular engorgement or telangiectasis and both irides were identically blue-gray without a darker pupillary ruff, but with small flecks of brown pigment centrally. The fundus examination showed a circumscribed choroidal hemangioma occupying the inferior macula in the right eye without the classic "tomato catsup" appearance of a diffuse choroidal hemangioma. The cup-disc ratio was 0.05 OD (a very tiny declivity around the retinal vessels) and 0 OS The cycloplegic refraction was −7.25 D OD and −0.75 D OS.
An ophthalmic examination under anesthesia 1 week later, with intraocular pressure checked by Tonopen (Mentor Ophthalmic Instruments, Norwell, Mass) immediately after mask inhalation induction showed multiple readings of 25 to 26 mm Hg OD and 16 to 19 mm Hg OS. Intraocular pressure was rechecked 20 minutes later and was 20 to 21 mm Hg OD and 15 mm Hg OS. A diagnosis of infantile glaucoma OD in association with Sturge-Weber syndrome was made. Treatment was started with 0.5% timolol maleate (Timoptic XE) once daily. Intraocular pressure was checked 3 weeks later with oral sedation done at the office, and was 23 to 25 mm Hg OD and 19 mm Hg OS. Timolol therapy was discontinued and on October 30, 1997, therapy with 0.005% latanoprost every night was started. The family was informed that this was an off-label use with unknown, long-term, side effects, especially about increased iris pigmentation. Latanoprost successfully lowered intraocular pressure from 17 to 22 mm Hg as documented on office examinations with the patient sedated, and the myopic shift stopped. No change in iris pigmentation was noted until April 16, 1998, when the child's mother stated that she had seen darkening of the right iris during the past several weeks. Because of the excellent therapeutic response, simple medication schedule, and lack of systemic side effects, the family wished to continue treatment with latanoprost and expressed no reservations over a possible further increase in iris anisochromia. The child's condition was reevaluated May 16, 1998, and the mother reported that the right iris had not darkened further (Figure 1).
External view of the right eye showing acquired anisochromia after 5 months of treatment with latanoprost. Mild buphthalmos is also present. Apparent anisocoria between the right and left eyes is an artifact of differing photographic illumination.
Infantile and juvenile glaucomas vary in origin and are frustrating to treat. Although no commercially available glaucoma medication is approved for use in pediatric patients, physicians and families are often willing to try off-label use in an effort to avoid glaucoma surgery. Latanoprost has been of particular interest since the free-acid form enters the circulation after transconjunctival absorption and does not cross the blood-brain barrier,2 thus lowering the likelihood of central nervous system side effects, a particular problem with children. Combined with the novel mechanism of action (increased uveoscleral outflow), this has led physicians to try the drug in recalcitrant cases of pediatric glaucoma.
Enyedi et al6 described 45 eyes in 38 patients with uncontrolled intraocular pressure treated with latanoprost in combination with other medications. Patient age varied from 7 to 179 months (mean age, 78 months); follow-up was from 1 to 10 months (mean age, 4.5 months). Four patients had Sturge-Weber syndrome, 2 of whom were considered to have a clinical response. The 45 eyes were observed for a total of 206 patient-months while receiving latanoprost, and no iris color changes were noted. The distribution of baseline iris color was not given. The authors reported no serious systemic side effects, no cystoid macular edema, and no uveitis.
To my knowledge, this is the first reported case in which a pediatric patient with blue-gray eyes with minimal brown pigment developed iris color change after 5 months of treatment with latanoprost. This corresponds to the time course in adults, most of whom developed increased pigment in the first 6 months of treatment.5 This child also seems to have less baseline brown pigment than published color photographs of affected adults, and lacks the darker, peripupillary ruff typically seen in blue-gray eyes that undergo color change.5,7,8 Although the exact biochemical mechanism by which latanoprost causes increased melanin accumulation in melanocytes is unclear, cessation of the drug in adults seems to stabilize iris color, suggesting that there is no pigmentary release and no permanent metabolic up-regulation of melanocytes.5 The fact that an iris color change can be induced in a 1-year-old child with minimal brown iris pigment suggests that investigation of age-dependent variables in melanocyte metabolism may provide a clue to the biochemical pathways that are up-regulated by prostaglandin analogs.
Corresponding author: Sandra M. Brown, MD, Department of Ophthalmology and Visual Sciences,Texas Tech University Health Sciences Center, Lubbock, TX 79430 (e-mail: firstname.lastname@example.org).
Brown SM. Increased Iris Pigment in a Child Due to Latanoprost. Arch Ophthalmol. 1998;116(12):1683–1684. doi:
Coronavirus Resource Center
Create a personal account or sign in to: